Virginia, 2016Damaging Winds in Virginia, July 28, 2016
July 28, 2016 · NWS LWX · 5 events in 3 counties and zones
A boundary remained overhead on the 28th of July. Hot and humid conditions led to an unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary remained overhead on the 28th of July. Hot and humid conditions led to an unstable atmosphere. The instability along with the boundary caused a few severe thunderstorms to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 28, 12:40 PM EST, 19 minutes earlier.
Area forecast discussion, Jul 28, 12:40 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
140 PM EDT Thu Jul 28 2016
.SYNOPSIS...
A front will remain stationary along the Mason-Dixon line through
Friday morning. An area of low pressure will ride along this front
across the area tonight into Friday. The front will move offshore
during the weekend, then high pressure will build in by early next
week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Update...
A severe thunderstorm watch has been issueed for the entire area
except for allegany and mineral counties. Hefty storms developed a
little earlier than originally anticipated, but otherwise forecast
on track. Full discussion later this afternoon...
Previous discussion...
Surface features remain subtle this morning. Based on dewpoints,
it appears as though weak stationary boundary stalled out
somewhere near the Mason-Dixon line.
Initial area of showers, coincident with nose of theta-e ridge,
entering mountains west of the Shenandoah valley this morning
have been dissipating. This moisture likely going toward
moistening a dry layer around 700 mb. However, there has been
ample cloud cover associated with this feature. These clouds will
be incurring a delay in destabilization. That said, based on 12z
LWX RAOB, we aren't exactly stable right now.
Anticipate insolation will further destablize atmosphere during
the midday hours. Based on forecast surface conditions (going
forecast and LAMP in good agreement, so used this in sounding
analysis), there should be almost 2000 j/kg MLCAPE by late day,
along with 30-35 kt effective shear. This should be more than
enough to support convection, which is already noted in upper Ohio
Valley. That area also has height falls and shortwave support to
provide more than adequate forcing. In short, storms should become
numerous by late day. At first, there may be a few discrete cells.
Eventually, the form will evolve into an more consolidate area of
showers and thunderstorms.
Given foreast parameters, localized wind damage will be a concern.
Reference MGRL/SLGT risk areas per SPC. After airmass saturates,
the threat will evolve as well. Since moisture rich air will be
converging upon a boundary, there is a threat of heavy rain across
northern half of forecast area...specifically, eastern West
Virginia, much of Maryland, and perhaps the northern Shenandoah
Valley. This area best characterized as north of I-66 (VA)/ US-50
(MD). However, antecedent conditions actually quite dry. Going
forecast, and current Flash Flood Watch, captures intersection of
ingredients and flood guidance well. There are no plans to adjust
Watch area at this time.
Timing is uncertain still, due to a disparity amongst guidance.
Certainly risk will be heightened for the second half of the
afternoon through the evening. It is less clear how far into the
overnight this will last.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Trough axis and low pressure will be shifting east of the area by
18Z Friday. Have focused additional rainfall in the morning hours,
although a few showers could linger into the afternoon. Airmass
should be a little more stable, but ultimately that will depend
upon how quickly the front can cross the area, how deep the
attendent low will be, and where it will be positioned. If things
progress slowly, there could be a few more decent thunderstorms in
the middle of the day.
Another shortwave trough is forecast to cross the area Saturday and
aid in additional shower and t-storm development with pockets of
heavy rainfall Sat afternoon and night.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Broad upper level troughing will gradually push across the area
during the first part of next week. A building ridge over the
Plains will begin to spread eastward on Wednesday. At the surface,
the quasi-stationary front which has been a persistent feature of
the local weather may get a shove south from low pressure moving
across the area on Sunday. Showers and storms will be likely
during this time. There is some question how far the south the
front gets, but high pressure over New England will be in a
favorable position to push drier air down the coast. There's a
better chance of dry weather for Tuesday- Wednesday. Temperatures
will remain closer to normal through the first half of next week.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Numerous to widespread showers and thunderstorms expected mid-late
afternoon, continuing through at least the evening. These storms
may contain strong gusty winds, with the threat slowly evolving
into a heavy rain threat. How long these storms last less certain.
Best case scenario has an ending time by/near midnight. Worse case
supports a continuation into the morning push Friday. There should
be MVFR flight restrictions throughout at a minimum due to cigs.
IFR likley near any storms.
A lull in activity expected Fri afternoon and night before more
rain moves into the area Sat-Sat night.
Showers and thunderstorms will likely be present across the area on
Sunday. A smaller risk of thunderstorms will linger into Monday.
&&
.MARINE...
Winds generally 10 kt or less today except higher in thunderstorms,
which will be developing late today into tonight. Marine Warnings
likely near thunderstorms, especially this evening.
Winds strengthen late tonight and especially Friday as deepening low
pressure departs the area. A Small Craft Advisory remains in
effect for the Chesapeake Bay and lower Potomac for Friday.
Low pressure will cross the waters Sunday, helping to push a
front south of the area. At this time, gradient winds are forecast
to stay less than 15 kt. However, thunderstorms will be likely
Sunday, with the chance lingering into Monday, posing a threat of
locally higher winds.
&&
.HYDROLOGY...
&&
.CLIMATE...
Record high minimums were set at DCA and IAD yesterday.
DCA tied the record of 81F set in 1930. IAD set a new record with
75F breaking the previous record of 73F in 2006.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch from 5 PM EDT this afternoon through Friday
morning for MDZ006-011-014-506>508.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 7 AM to 6 PM EDT Friday for
ANZ530>534-537>543.
&&
SYNOPSIS...LFR
NEAR TERM...HTS
SHORT TERM...LFR/HTS
LONG TERM...ADS
AVIATION...ADS/LFR/HTS
MARINE...ADS/LFR/HTS
HYDROLOGY...
CLIMATE...Hazardous weather outlook, Jul 28, 12:36 PM EST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
136 PM EDT THU JUL 28 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-291000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
136 PM EDT THU JUL 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR BALTIMORE AND
NORTHEAST MARYLAND BEGINNING 5 PM TODAY UNTIL 11 AM FRIDAY. PLEASE
REFER TO FLASH FLOOD MESSAGE FOR MORE DETAILS.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE AREA UNTIL
MIDNIGHT. DAMAGING WINDS ARE THE PRIMARY THREAT. AN ISOLATED
TORNADO IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE FLASH FLOOD WATCH FOR THE BALTIMORE AREA REMAINS IN EFFECT
UNTIL 11 AM FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-291000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
136 PM EDT THU JUL 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE AREA
EXCEPT FOR ALLEGANY AND MINERAL COUNTIES UNTIL MIDNIGHT. DAMAGING
WINDS ARE THE PRIMARY THREAT. AN ISOLATED TORNADO IS POSSIBLE.
LOW PRESSURE IS EXPECTED TO TRACK ACROSS THE AREA TONIGHT INTO
FRIDAY AND MAY BRING PERIODS OF HEAVY RAINFALL WHICH COULD LEAD TO
LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
HTS
Thunderstorm Wind, Frederick
- When
- July 28, 12:59 PM EST
- Where
- Frederick County, 0.86 mi ESE of Hayfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.226, -78.285
A tree was down in the 300 Block of Mount Olive Road.
Thunderstorm Wind, Frederick
- When
- July 28, 1:32 PM EST
- Where
- Frederick County, 1.45 mi S of Gravel Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.059, -78.467
A tree was down on power lines in the 600 Block of Oates Road.
Thunderstorm Wind, Clarke
- When
- July 28, 2:10 PM EST
- Where
- Clarke County, 0.65 mi NW of Claytonville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.088, -78.027
A tree was down across the roadway in the 2300 Block of Bishop Meade Road.
Thunderstorm Wind, Clarke
- When
- July 28, 2:13 PM EST
- Where
- Clarke County, 2.79 mi SE of Millwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.039, -77.997
A tree was down across the roadway near the intersection of Lions Lane and Howellsville Road.
Thunderstorm Wind, Loudoun
- When
- July 28, 2:30 PM EST
- Where
- Loudoun County, 1.7 mi WSW of Bluemont
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.110, -77.849
A tree was down in the 21000 Block of Blue Ridge Mountain Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Illinois, July 28, 20161 death · 2 injured · 3 events
- Heat in North Carolina, July 28, 20161 death · 1 event
- Tornado and Flood in Kansas, July 28, 2016$1.6 million · EF0 · 41 events
- Heat in New Jersey, July 28, 201617 injured · 1 event
- Wildfire in Wyoming, July 28 to 31, 20161 injured · $500,000 · 1 event
- Damaging Winds in Kansas, July 28, 2016$155,000 · 66 kt wind · 7 events
- Flash Flooding and Lightning Strike in Louisiana, July 28, 2016$130,000 · 5 events
- Flash Flooding and Hail in Colorado, July 28, 20162.5 in hail · 45 events
- Flash Flood in Kentucky, July 28, 2016$50,000 · 1 event
- Flash Flood and Damaging Wind in Missouri, July 28, 2016$43,000 · 52 kt wind · 2 events
- Damaging Winds in Virginia, July 28, 2016$23,000 · 50 kt wind · 15 events
- Damaging Winds and Lightning Strikes in Maryland, July 28, 2016$23,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646471, 646472, 646473, 646474, 646475.